Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Albuquerque, NM

June 23, 2002Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 23, 2002, 12:30 PM MDT for Lincoln County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 12:30 PM MDT (18:30 UTC)
Expired
Jun 23, 2002, 1:15 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 231830
SVRABQ
NMC027-231915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1230 PM MDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 115 PM MDT

* AT 1226 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF PICACHO...OR ABOUT 18 MILES
  EAST OF RUIDOSO...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR PICACHO AT 105 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3337 10541 3332 10542 3331 10530 3314 10530
          3315 10490 3338 10490

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:20 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 23, 10:20 AM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1020 AM MDT SUN JUN 23 2002

PLENTY OF SMOKE/HAZE IN THE ATMOSPHERE ON MY DRIVE IN. SATELLITE
PICTURES VERIFY THIS WITH THE SMOKE WIDESPREAD ACROSS THE NORTHERN
HALF OF THE CWA. PILOT AND SURFACE REPORTS INDICATED SOME AREAS DOWN
TO LESS THEN 2 MILES. WILL ADD IN HAZY/SMOKY WORDING TODAY/THIS
AFTERNOON AND MAINTAIN THE HAZY CONDITIONS INTO MONDAY. EARLY
MORNING CONVECTION HAS WANED...HOWEVER ISOLATED ACTIVITY IS EXPECTED
TO DEVELOP LATER THIS AFTERNOON OVER THE SOUTH CENTRAL MOUNTAINS
FIRST AND THEN SPREAD NORTHWARD ALONG THE SPINE OF THE CENTRAL
MOUNTAIN CHAIN. 15Z RUC INDICATES ISOLATED CONVECTION OVER THE
CONTINENTAL DIVIDE LATE IN THE DAY. THIS SEEMS PLAUSIBLE WITH ENOUGH
MOISTURE TRAPPED UNDER THE BUILD RIDGE WILL ADD 10S TO COVER THIS.
LOWERED SURFACE WINDSIN THE WEST FROM 10-20 TO 10-15 MPH. EASTERN
PALINS NEAR BREEZY CONDITIONS THROUGH THE AFTN. TEMPS LOOK OK...NICE
AND HOT.

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:52 PM MDTSevere Thunderstorm WarningABQTorrance53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.